Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 151, NWS Jacksonville, FL

July 17, 1997Suwannee County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 17, 1997, 5:49 PM EDT for Suwannee County, Florida. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 1997, 5:49 PM EDT (21:49 UTC)
Expired
Jul 17, 1997, 6:45 PM EDT
In force
56 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Suwannee County, FL

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1997-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1997-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2283 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 172149
SVRJAX
FLC121-172245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
549 PM EDT THU JUL 17 1997
 
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  645 PM EDT
FOR PERSONS IN THE FOLLOWING LOCATIONS...
 
IN NORTH FLORIDA
 
   ...SUWANNEE COUNTY
 
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
OVER WESTERN SUWANNEE CCOUNTY EAST OF NEWBURN. THIS STORM IS EXPECTED TO
MOVE SLOWLY TO THE EAST AND ACROSS US 129 BY 555 PM. THIS STORM WILL
PRODUCE WINDS IN EXCESS OF 60 MPH AND VERY LARGE HAIL. IN ADDITION... SO
MINOR FLOODING SHOULD BE EXPECTED IN LOW LYING AREAS.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
K. KUYPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:30 PM EDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 17, 2:30 PM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT THU JUL 17 1997

LOOKING AT THE LATEST 88-D THIS AFTN... SHWR AND TSTM ACTVTY CONTS TO
BE WIDELY SCATTERED AROUND SFC RDG ADAP EXTENDING FM THE ATLC CSTL
WATERS ACRS N CNTRL FL WITH AN AREA OF CONVERGENCE EXTENDING FM E OF
TBW NORTHWARD INTO ALACHUA CO AND ACRS THE STATE TO DUVAL AND NASSAU COS.

LOOKING AT THE LATEST MDL RUN... LTL IN THE WAY OF UPR LVL STRUCTURE
DRIVING ANYTHING IN ANY DIRECTION. ALTHOUGH MESO-ETA AND ETA TENDING
TO BUILD SFC HI OVR CNTRL FL BY THE END OF THE FCST PD WITH SOME
WEAKNESS EXTENDING FM AL INTO THE MID-ATLC STATES.

SHORT TERM....PRESISTANCE LOOKS TO BE AS GOOD AS ANY MDL FOR THIS AREA.
THEREFORE... TNGHT LOOKS TO BE A CARBON COPY WITH SCTD SHWR ACTVTY
TAPERING OFF AND TEMPS FALLING ALG FWC GUIDANCE.

LATEST SOUNDIUNG THIS MRNG HAS LTL IN THE WAY OF PRECIP WATER WITH
VALUES OVR N FL IN THE 1.5 INCH TO 1.6 INCH RANGE.

HEAT INDEX... RUNNING AROUND THE CENTURY MARK AND SHLD HOLD THRU EARLY
EVE HOURS.

PRELIM...

SSI BB 074/090 074/090 07231
JAX BB 072/093 072/093 07231
GNV BB 070/092 070/092 07331

K. KUYPER

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:44 PM EDTSevere Thunderstorm WarningJAXAlachua61 min
Jul 17, 3:57 PM EDTSevere Thunderstorm WarningJAXBaker63 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.